Hail, Travis
- When
- May 11, 4:07 PM CST
- Where
- Travis County, 3.65 mi NNW of Austin Mabry
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.370, -97.790
A thunderstorm produced one inch hail in northwestern Austin.
Thunderstorms formed along an outflow boundary from the previous night's convection. Some of these storms produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms formed along an outflow boundary from the previous night's convection. Some of these storms produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 11, 1:48 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 248 PM CDT Thu May 11 2017 .SHORT TERM (Tonight through Friday Night)... Scattered showers and isolated thunderstorms are ongoing across parts of South Central Texas east of a dryline extending from Mason to Eagle Pass. An upper level trough will move east across the Central/Southern Plains dragging the dryline a little further east this evening, before a cold front overtakes it during the overnight hours. Upward forcing ahead of these features will keep showers and thunderstorms in the forecast this evening into the overnight hours. The best moisture, instability and dynamics will be this afternoon into evening resulting in the highest POPs. Still some potential for strong to severe storms especially along and east of Highway 281 where CAPES of near 2000 J/Kg and 0-6 KM shear of 40 KTs reside. Have issued a Severe Thunderstorm Watch for Lee County until 10 PM CDT. However, cloud cover may serve to maintain a cap to inhibit deeper convection. Moisture will decrease overnight as the front moves through and go only slight chances POPs along and east of I-35. For Friday into Friday night, ridging at the surface and aloft builds into our area as the upper level trough moves away. A drier airmass results in cooler nights, though minimal cold advection allows for near normal daytime temperatures. && .LONG TERM (Saturday through Thursday)... Upper level ridging drifts over our area as a long wave upper level trough moves into the western states while the surface ridge moves off to the east this weekend. Moisture slowly returns bringing warmer low temperatures. Sufficient moisture and upslope flow will generate isolated showers and thunderstorms over the Serranias del Burro in the afternoons, however, steering flow will keep them west of our area. The trough remains over the western states next week as short wave troughs rotate through it with a moist lower to mid level flow over our area. Expect periods of showers and thunderstorms near the Rio Grande on Monday due to storms coming off the Serranias del Burro and areawide Tuesday through Thursday from the short waves and possible dryline intrusions. It will feel muggy with dewpoints in the upper 60s to lower 70s much of the week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 64 85 61 86 62 / 40 0 0 0 0 Austin Bergstrom Intl Airport 64 84 59 86 60 / 40 0 0 0 0 New Braunfels Muni Airport 64 85 59 88 61 / 30 0 0 0 0 Burnet Muni Airport 60 82 57 84 60 / 10 0 0 0 0 Del Rio Intl Airport 63 87 62 90 66 / - 0 0 0 0 Georgetown Muni Airport 62 83 58 84 61 / 20 0 0 0 0 Hondo Muni Airport 63 88 58 89 60 / 10 0 0 0 0 San Marcos Muni Airport 64 85 59 86 60 / 40 0 0 0 0 La Grange - Fayette Regional 67 85 60 85 62 / 50 - 0 0 0 San Antonio Intl Airport 65 86 62 88 63 / 20 0 0 0 0 Stinson Muni Airport 66 87 62 90 63 / 20 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...TB3 Synoptic/Grids...04 Public Service/Data Collection...Treadway
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 432 AM CDT Thu May 11 2017 TXZ171>173-183>194-202>209-217>225-228-120945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 432 AM CDT Thu May 11 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong thunderstorms will be possible today for areas mainly east of the Interstate 35 corridor this afternoon and evening. Hail and damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Austin/San Antonio TX 500 PM CDT THU MAY 11 2017 TXZ173-192-112245- Williamson TX-Travis TX- 500 PM CDT THU MAY 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLIAMSON AND CENTRAL TRAVIS COUNTIES UNTIL 545 PM CDT... At 500 PM CDT, Doppler radar was tracking a strong thunderstorm over Barton Creek, or near Tanglewood Forest, moving northeast at 45 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Austin, Round Rock, Pflugerville, Anderson Mill, Windemere, Manor, Bee Cave, West Lake Hills, Rollingwood, Barton Creek, Shady Hollow, Sunset Valley, Brushy Creek, Wells Branch, Jollyville, Camp Mabry and Lost Creek. LAT...LON 3017 9788 3027 9802 3056 9770 3040 9747 TIME...MOT...LOC 2200Z 231DEG 40KT 3027 9788 BMW
The Ft Hood radar (KGRK), 55 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
5 hail. Local standard time, as filed.
A thunderstorm produced one inch hail in northwestern Austin.
A thunderstorm produced quarter size hail at Mesa Dr. and Paintrock Dr. in northwestern Austin.
A thunderstorm produced ping pong ball size hail near TX360 and Lakewood Dr. in northwestern Austin.
A thunderstorm produced ping pong ball size hail in northern Austin.
A thunderstorm produced quarter size hail near I-35 and Hwy 45 in Round Rock.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697434, 697437, 697439, 697441, 697443.